Thunderstorm Wind, Benton
- When
- July 8, 10:10 AM CST
- Where
- Benton County, Belle Plaine
- Measured
- 57 kt (66 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.900, -92.283
65 mph wind gust. Reported by emergency management.
Event Summary for 7/8/01:Hot and humid conditions were found over the region with temperatures generally in the 90s and heat indices ranging from 100 to 110 degrees. A stationary boundary extended along the Interstate 80 corridor.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Event Summary for 7/8/01:Hot and humid conditions were found over the region with temperatures generally in the 90s and heat indices ranging from 100 to 110 degrees. A stationary boundary extended along the Interstate 80 corridor. This boundary was the focus for a narrow line of thunderstorms during the morning, which moved from Cedar Rapids eastward through the Quad Cities producing heavy rain of 1 to 2 inches per hour. This convection produced an outflow boundary which served as the focus for additional thunderstorm development by early afternoon. Also, thunderstorms re-developed over Central Iowa by early afternoon and moved east along the stationary front. Enough solar insolation resulted in very unstable conditons with CAPE in excess of 2500 J/KG. Cell mergers resulted in thunderstorms utilizing the pre-existing cold pool and accelerating southeast forming several small scale bow echoes. Many reports of strong to severe winds were received with wind gusts as high as 75 to 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 8:02 AM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 AM CDT SUN JUL 8 2001 AMPLIFYING UA PATTERN TO USHER IN COOLER/DRIER AIRMASS BY MIDWEEK. IN THE TRANSITION...WILL HAVE TO BE CONCERNED WITH TSRA POTENTIAL THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY AFTERNOON. WILL ALSO HAVE TO DEAL WITH HEAT RELATED ISSUES...ESPECIALLY SOUTH TODAY. AT 06Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT FROM KSQI TO NR KDSM TO KOMA. HIGH DEWPOINTS ARE POOLED ALONG AND SOUTH OF THE BOUNDARY WITH SLIGHTLY DRIER AIR TO THE NORTH. SATELLITE IMAGERY AND REGIONAL RADAR LOOP SHOW ANOTHER MCS OVER WESTERN NE TRACKING EAST...SIMILAR TO LAST NIGHT. WITH AMPLIFYING RIDGE OVER WESTERN U.S. FORCING SLIGHTLY COOLER MID LEVEL TEMPS SOUTH INTO CWA...STRONG CAP SHOULD WEAKEN THIS AFTERNOON...AT LEAST OVER THE NORTHERN CWA. THE WEAKER CAP AND S/W EVIDENT IN WATER VAPOR IMAGERY ROUNDING RIDGE WILL ARE SUFFICIENT REASONS TO GO WITH WITH HIGH CHANCE POPS FOR CONVECTION THIS AFTERNOON/EVENING ALONG AND NORTH OF BOUNDARY...OR OVER ABOUT THE NORTHERN HALF OF THE CWA. WILL KEEP LOW CHANCE POPS SOUTH WITH CAP STILL IN PLACE. WILL ALSO CONTINUE HEAT ADVISORY FOR TODAY FOR THE SAME AREA. TEMP FORECAST TODAY A LITTLE TRICKY WITH SLIGHTLY COOLER H850 TEMPS...LESS SURFACE WIND FOR MIXING AND MID/HIGH CLOUDS FROM DECAYING MCS KEEPING TEMPS FROM SURPASSING SATURDAYS HIGHS. WILL GO WITH PERSISTENCE TODAY FOR HIGHS. DEWPOINTS SHOULD ALSO BE ABOUT THE SAME AS YESTERDAY...BUT LESS WIND TO PROVIDE RELIEF FROM THE HEAT. LOOKING AHEAD INTO MONDAY...A LITTLE COOLER AND DRIER AIR SAGGING SOUTH AS SURFACE FRONT PUSHES INTO MO. MAV NUMBERS LOOK REASONABLE. WITH BOUNDARY JUST SOUTH OF CWA WILL CONTINUE LOW CHANCE POPS SOUTH HALF. NO CHANGES ANTICIPATED FOR THE EXTENDED WITH CURRENT FORECAST HANDLING ONSET OF COOLER AIRMASS FOR MID WEEK. DRY FORECAST TUESDAY CENTRAL AND NORTH MAY HAVE TO BE LOOKED AT WITH AVN GENERATING SOME QPF ALONG BACKDOOR FRONT MOVING THROUGH TUESDAY AFTERNOON. WILL LET DAY SHIFT LOOK AT ANOTHER RUN TO ASSESS THIS POTENTIAL. DVN... IA...HEAT ADVISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. IL...HEAT ADV,ISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34. MO...HEAT ADVISORY FOR TODAY FOR SCOTLAND AND CLARK COUNTIES. DLF
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-082300- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 503 AM CDT SUN JUL 8 2001 ...HOT AND HUMID CONDITIONS WILL CONTINUE TODAY OVER SOUTHEAST IOWA AND NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS... ...THUNDERSTORMS WILL OCCUR FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS... A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR AREAS ALONG AND SOUTH OF HIGHWAY 34. AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S COMBINED WITH DEWPOINTS IN THE MIDDLE 70S WILL CREATE HEAT INDICES OF 105 TO 110. HUMID CONDITIONS WILL ALSO CONTINUE FROM THE I80 CORRIDOR NORTH. HOWEVER AFTERNOON TEMPERATURES SHOULD ONLY CLIMB TO AROUND 90...KEEPING HEAT INDICES IN THE 100 TO 105 RANGE. A NARROW LINE OF THUNDERSTORMS FROM JUST EAST OF CEDAR RAPIDS TO JUST SOUTHEAST OF THE QUAD CITIES WILL PRODUCE ISOLATED HEAVY RAINFALL AMOUNTS EARLY THIS MORNING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED BEFORE THE STORMS WEAKEN BY MID MORNING. THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE ALONG AND NORTH OF A LINE FROM OTTUMWA THROUGH WAPELLO TO GALESBURG. SOUTH OF THIS LINE...WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL SUPPRESS MOST THUNDERSTORM DEVELOPMENT. THE GREATEST THREATS FROM ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINS. ISOLATED RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE... ESPECIALLY EAST OF THE MISSISSIPPI RIVER. A STATIONARY FRONT ALONG INTERSTATE 80 WAS THE DIVIDING LINE BETWEEN HOT AND HUMID CONDITIONS TO THE SOUTH AND NOT QUITE AS HOT... BUT STILL UNCOMFORTABLE CONDITIONS TO THE NORTH. THIS BOUNDARY WAS ALSO ACTING AS A FOCUS FOR THIS MORNINGS THUNDERSTORM DEVELOPMENT. THE FRONT WILL REMAIN IN PLACE THROUGH THE AFTERNOON AND WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. BY LATE TONIGHT...THE FRONT WILL START TO SAG SOUTH AND SHOULD MOVE INTO NORTHERN MISSOURI BY EARLY MONDAY MORNING. WHILE CONDITIONS WILL REMAIN QUITE HUMID NORTH OF THE FRONT ON MONDAY...TEMPERATURES WILL NOT BE QUITE AS WARM AS THOSE EXPERIENCE TODAY. ALSO...WITH THE FRONT MOVING SOUTH...POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL SHIFT TO SOUTH OF INTERSTATE 80. STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. DLF
IAZ068-ILZ015-081530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 957 AM CDT SUN JUL 8 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT AND ROCK ISLAND COUNTIES ALLOWED TO EXPIRE AT 10 AM... AT 955 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED INTO NORTHEASTERN SCOTT COUNTY AND UPPER ROCK ISLAND COUNTY...AND WEAKENED. THEREFORE...THE THREAT FOR HEAVY RAIN AND MINOR FLOODING HAS SUBSIDED...THUS THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. HOWEVER...ADDITIONAL THUNDERSTORMS WILL MOVE BACK INTO THE AREA LATE THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL BRING MORE HEAVY RAIN. IF YOU LIVE IN SCOTT OR ROCK ISLAND COUNTIES... ESPECIALLY IN DIXON...NEW LIBERTY...PLAINVIEW...DONAHUE...WALCOTT DAVENPORT...AND EAST OF FOLLETTS...REMAIN ALERT ESPECIALLY IF YOU LIVE IN A FLOOD PRONE AREA. DOPPLER RADAR ESTIMATES THAT BETWEEN 1 AND 3 INCHES OF RAIN FELL I]N MANY OF THESE LOCATIONS. ANY ADDITIONAL HEAVY RAIN WOULD INCREASE THE LIKELIHOOD OF MINOR NUISANCE FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES. MCCLURE
The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 16:12 UTC.
19 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
65 mph wind gust. Reported by emergency management.
Large tree uprooted with numerous limbs down.
60 mph wind gust. Reported by trained storm spotter.
60 mph wind gust. Reported by law enforcement.
Severe winds pushed an empty grain train down the tracks. Reported by emergency management.
8 inch limb down. Reported by trained storm spotter.
70 mph wind gust downed trees and damaged a communications tower. Reported by law enforcement.
Reported by law enforcement.
60 mph wind gust brought down a one foot diameter tree limb. Reported by news media.
Large trees and power poles snapped. Reported by emergency management.
Power lines and trees downed. Reported by law enforcement.
8 inch limbs downed. Reported by emergency management.
Large tree limbs downed. Reported by law enforcement.
60 mph wind gust knocked down tree limbs. Reported by emergency management.
Nickel sized hail. Reported by amateur radio.
Tree limbs down throughout the county. Reported by law enforcement.
75 mph wind gust. Reported by cooperative observer.
Several 6 inch limbs downed. Reported by off duty NWS employee.
Severe wind tore the top off a camper on Highway 38 between Monticello and Wyoming. Reported by law enforcement.
8 inch diameter limb knocked down on power lines on the west side of the city. Reported by the general public.
Numerous trees down and debris in streets. Reported by emergency management.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261715, 5261716, 5261717, 5261718, 5261719, 5261720, 5261772, 5261773, 5261774, 5261775, 5261776, 5261777, 5261778, 5261779, 5261780, 5261781, 5261782, 5261783, 5261784, 5261785, 5261786.